Alert archive / North Carolina / Tornado Warnings in 2006
Tornado Warning 20, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this tornado warning at Jul 21, 2006, 9:40 AM EDT for Carteret County, North Carolina. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2006, 9:40 AM EDT (13:40 UTC)
- Expired
- Jul 21, 2006, 10:15 AM EDT
- In force
- 35 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Counties, with a storm outline in the text
County Carteret County, NC
The radar
The Morehead City radar (KMHX), 24 km from the middle of the area, began a volume at 13:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 1.7 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1965 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 608 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -31 m²/s²
- 0-3 km storm-relative helicity
- -5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS52 KMHX 211342 TORMHX NCC031-211415- /O.NEW.KMHX.TO.W.0020.060721T1340Z-060721T1415Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 940 AM EDT FRI JUL 21 2006 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A * TORNADO WARNING FOR... CARTERET COUNTY IN EASTERN NORTH CAROLINA * UNTIL 1015 AM EDT * AT 936 AM EDT...LAW ENFORCEMENT REPORTED A WATERSPOUT JUST OFFSHORE OF SHACKLEFORD BANKS...MOVING NORTHEAST AT 10 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... HARKERS ISLAND AROUND 955 AM EDT... IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF YOU ARE IN A MOBILE HOME OR VEHICLE...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN DO SO SAFELY. LAT...LON 3471 7680 3454 7671 3463 7638 3484 7649 $$ 5
1 follow-up statement
000 WWUS52 KMHX 211400 SVSMHX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 958 AM EDT FRI JUL 21 2006 NCC031-211415- /O.CON.KMHX.TO.W.0020.000000T0000Z-060721T1415Z/ CARTERET NC- 958 AM EDT FRI JUL 21 2006 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1015 AM EDT FOR CARTERET COUNTY... AT 953 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A POSSIBLE TORNADO. THIS TORNADO WAS LOCATED NEAR HARKERS ISLAND...MOVING NORTHEAST AT 10 MPH. THE TORNADO WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. PLEASE REPORT...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN DO SO SAFELY. LAT...LON 3471 7680 3454 7671 3463 7638 3484 7649 $$ 05
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this tornado warning went out at Jul 21, 4:06 AM EDT, 5 hours 34 minutes earlier.
Area forecast discussion, Jul 21, 4:06 AM EDT, 5 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
406 AM EDT FRI JUL 21 2006
.SHORT TERM /TODAY THROUGH SUNDAY/...THE PATTERN WILL BECOME
UNSETTLED FOR THE WEEKEND. SHORTWAVE ENERGY ROTATING AROUND THE
MONSTER WESTERN UPPER RIDGE WILL HELP AMPLIFY THE ESTRN UPPER
TROUGH SENDING MID LEVEL PERTURBATIONS AND A SFC FRONT INTO THE
MID-ATLC AND CAROLINAS. THIS WILL RESULT IN AN INCREASED RISK OF
SHOWERS AND TSTMS...ESPECIALLY OVER THE WEEKEND WHEN THE PW
INCREASES TO 2...THE FRONT APPROACHES AND THE REGION COMES UNDER
THE JET ENTRANCE REGION.
IN THE SHORT TERM THE BEST FORCING WILL REMAIN WEST OF I95 TODAY.
IN FACT THE MODELS ARE FORECASTING SUBSIDENCE THIS AFTERNOON OVER
THE AREA. SPC HAS THE EXTREME WESTERN PORTION OF THE CWA IN A
SLIGHT RISK OF SEVERE THOUGH. I COULD SEE THE SEA BREEZE BECOMING
ACTIVE THIS AFTERNOON DESPITE THE LACK OF SIG FORCING WITH
RESULTING OUTFLOW INTERACTIONS PRODUCING LOCALLY STRONGER
UPDRAFTS/ISOLD SVR THREAT MAINLY WEST OF HIGHWAY 17. OVERNIGHT ALL
THE MOS GUIDANCE IS RAISING POPS AND THE FORECAST WILL FOLLOW
SUITE ALTHOUGH CONFIDENCE IS LOW. HOWEVER WITH SEVERAL MCS SYSTEMS
UPSTREAM...THE POTENTIAL FOR A MCV STREAKING SE INTO THE AREA AND
INTERACTING WITH OUR MOIST/UNSTABLE AIRMASS WARRANTS CHANCE POPS.
ON SAT THE ENTRANCE REGION OF THE JET WILL BE IN THE VICINITY WITH
THE SFC BOUNDARY MOVING INTO CENTRAL NC LATE. THE MID LEVEL SHEAR
WILL ALSO INCREASE OVER THE WESTERN PORTION OF THE CWA. THE MODELS
SUGGEST A SIG FRONTAL WAVE WILL BE PASSING BY TO OUR NW. THESE ALL
POINT TO AN INCREASE IN COVERAGE OF SHOWERS AND STORMS AND BETTER
THREAT FOR SEVERE WX. SPC DAY 2 OUTLOOK HAS MOST OF THE CWA IN A
SLIGHT RISK FOR SEVERE. IN ADDITION TO THE SEVERE THREAT THERE WILL
BE A POTENTIAL FOR LOCALLY HEAVY RAINFALL AMOUNTS AS THE PW
EXCEEDS 2. THESE CONDITIONS WILL CONTINUE ON SUNDAY.
I GENERALLY FOLLOWED GUIDANCE FOR TEMPS AND WENT WITH A BLEND OF
MOS FOR POPS WITH A NOD TOWARD THE MAV NUMBERS.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...THE UPPER TROUGH
SHOULD BEGIN TO SHEAR/FLATTEN WITH TIME WITH THE SFC FRONT NOT
MAKING TOO FAR SOUTH OF NC IF IT DOES MAKE IT THROUGH THE AREA AT
ALL. AT THE VERY LEAST A TYPICAL SUMMER TIME REGIME OF HOT/HUMID-
AFTERNOON/EVENING TSTMS CAN BE EXPECTED.
&&
.AVIATION...MVFR CONDITIONS DEVELOPED OVERNIGHT AS MOSTLY CLEAR
SKIES COMBINED WITH SCT SHRA YESTERDAY PRODUCED PATCHY FOG. FOR
THE REST OF THE DAY EXPECT ANOTHER HAZY AFTERNOON BUT VSBYS ABOVE
6SM AFTER SUNRISE. THE INCREASED LOW LVL MOISTURE WILL BRING IN
SOME CLOUDS AROUND THE MVFR/VFR THRESHOLD OF 3K FT. THIS WILL
LEAD TO SCT AFTERNOON TSRA.
&&
.MARINE...CURRENT BUOYS/C-MAN STATIONS REPORTING WINDS AROUND 10
TO 15 KT OUT OF THE S WITH SEAS AROUND 3 FT. TYPICAL COASTAL
CONDITIONS FOR THIS TIME OF YEAR...WITH LITTLE CHANGE THROUGH THE
DAY EXCEPT SOME ADDED AFTERNOON SEA BREEZE ENHANCEMENT ALONG
SOUNDS/INLETS. AN AMPLIFIED TROF WILL BRING A COLD FRONT INLAND
OVER THE WEEKEND...WHICH WILL INCREASE WINDS ABOUT 5 TO 10 KT.
SEAS WILL PICK UP A FOOT OR TWO...WITH AREAS NEAR DIAMOND HOVERING
AROUND THE SCA MARK. WILL CONTINUE SCA FOR THE CENTRAL WATERS FROM
LOOKOUT TO OREGON INLET...HOWEVER SLOWED DOWN THE TIMING SOME AND
EXTENDED INTO SUN. THE STRONGEST WINDS LOOK LIKE THEYLL BE SAT NT
AS A LOW SWINGS BY THE AREA TO THE N. CONDITIONS WILL IMPROVE BY
THE START OF NEXT WEEK...HOWEVER THE GFS AND THE WRF ARE NOW
SHOWING A WEAK LOW MOVING UP FROM THE N BAHAMAS. IF THIS LOW
DEVELOPS WE MAY HAVE TO CONTEND WITH SCA INTO MON AS WELL...BUT
WITH THIS THE FIRST RUN SHOWING IT WILL HOLD OFF FOR NOW. THE
FRONTAL BOUNDARY WILL LINGER OVER THE AREA (INLAND) FOR SEVERAL
DAYS...AND MAY PUSH A SHORT DISTANCE OFFSHORE FOR A BRIEF PERIOD.
FOR NOW WILL KEEP THE FRONT INLAND AND NOT TRY TO PIN POINT ITS
MEANDERING AT THIS TIME...ESPECIALLY IF WE HAVE TO WORRY ABOUT
WEAK LOWS RIDING ALONG IT. HOWEVER...SPEEDS DO NOT SEEM SIG SO
MAY JUST HAVE TO WORRY ABOUT CHANGES IN FCST WIND DIRECTIONS.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...SMALL CRAFT ADVISORY FOR AMZ152-154-156 FROM 2 AM SATURDAY TO
2 AM MONDAY.
&&
SHORT TERM...ELARDO
LONG TERM...ELARDO
AVIATION...JAMISON
MARINE...JAMISONHazardous weather outlook, Jul 21, 5:23 AM EDT, 4 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 523 AM EDT FRI JUL 21 2006 AMZ130-NCZ044>047-079>081-090>094-098-220930- ALBEMARLE SOUND-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE- BEAUFORT-MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-ONSLOW- 523 AM EDT FRI JUL 21 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT A SMALL CRAFT ADVISORY HAS BEEN POSTED FROM SOUTH OF OREGON INLET TO CAPE LOOKOUT FOR LATE TONIGHT. SOUTHWEST WINDS WILL INCREASE TONIGHT AND SATURDAY TO 15 TO 20 KNOTS AS A WEAK COLD FRONT APPROACHES THE AREA. THIS WILL CAUSE SEAS TO BUILD TO 4 TO 6 FEET BY SATURDAY MORNING FROM SOUTH OF OREGON INLET TO CAPE LOOKOUT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED FROM OREGON INLET TO CAPE LOOKOUT SATURDAY. SOUTHWEST WINDS OF 15 TO 20 KNOTS WILL PRODUCE 5 TO 7 FOOT SEAS FROM SOUTH OF OREGON INLET TO CAPE LOOKOUT. AMZ135-150-152-154-156-158-NCZ095-103-104-220930- PAMLICO SOUND- S OF CURRITUCK BEACH LIGHT TO OREGON INLET NC OUT 20 NM- S OF OREGON INLET TO CAPE HATTERAS NC OUT 20 NM- S OF CAPE HATTERAS TO OCRACOKE INLET NC OUT 20 NM INCLUDING THE MONITOR NATIONAL MARINE SANCTUARY- S OF OCRACOKE INLET TO CAPE LOOKOUT NC OUT 20 NM- S OF CAPE LOOKOUT TO N OF SURF CITY NC OUT 20 NM-CARTERET- OUTER BANKS DARE-OUTER BANKS HYDE- 523 AM EDT FRI JUL 21 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP MAINLY THIS AFTERNOON ALONG AND AHEAD OF LOCAL SEA BREEZES. THERE IS A SMALL RISK FOR AN ISOLATED SEVERE THUNDERSTORM WITH WIND GUSTS TO 60 MPH WEST OF HIGHWAY 17 LATE TODAY. TEMPERATURES IN THE LOWER TO MIDDLE 90S...COMBINED WITH HIGH HUMIDITY...WILL PRODUCE HEAT INDEX VALUES BETWEEN 100 TO 105 DEGREES THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A WEAK COLD FRONT WILL APPROACH EASTERN NORTH CAROLINA LATE SATURDAY AND BECOME STATIONARY ACROSS THE AREA SUNDAY. SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR AHEAD OF THE FRONT THROUGH MONDAY. ANY THUNDERSTORM THAT FORMS WILL HAVE THE POTENTIAL TO PRODUCE LOCALLY HEAVY RAINFALL AMOUNTS WHICH COULD PRODUCE POOR DRAINAGE AND URBAN FLOODING. THERE IS ALSO A THREAT THAT A FEW OF THE STORMS COULD BECOME SEVERE WITH WIND GUSTS TO 60 MPH AND 1 INCH HAIL. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FOR AREAS WELL INLAND LATE TODAY. NCZ029-220930- MARTIN- 523 AM EDT FRI JUL 21 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT A FLOOD WARNING CONTINUES FOR THE ROANOKE RIVER AT WILLIAMSTON. FLOOD STAGE IS 10 FEET. THE RIVER IS FORECAST TO REMAIN JUST ABOVE FLOOD STAGE FOR THE NEXT SEVERAL DAYS. ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP MAINLY THIS AFTERNOON ALONG AND AHEAD OF LOCAL SEA BREEZES. THERE IS A SMALL RISK FOR AN ISOLATED SEVERE THUNDERSTORM WITH WIND GUSTS TO 60 MPH LATE TODAY. TEMPERATURES IN THE LOWER TO MIDDLE 90S...COMBINED WITH HIGH HUMIDITY...WILL PRODUCE HEAT INDEX VALUES BETWEEN 100 TO 105 DEGREES THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A WEAK COLD FRONT WILL APPROACH EASTERN NORTH CAROLINA LATE SATURDAY AND BECOME STATIONARY ACROSS THE AREA SUNDAY. SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR AHEAD OF THE FRONT THROUGH MONDAY. ANY THUNDERSTORM THAT FORMS WILL HAVE THE POTENTIAL TO PRODUCE LOCALLY HEAVY RAINFALL AMOUNTS WHICH COULD PRODUCE POOR DRAINAGE AND URBAN FLOODING. THERE IS ALSO A THREAT THAT A FEW OF THE STORMS COULD BECOME SEVERE WITH WIND GUSTS TO 60 MPH AND 1 INCH HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE TODAY.
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 8:14 AM EDT | Marine Weather Statement | MHX | 3 hr | |
| Jul 21, 9:35 AM EDT | Special Marine Warning | MHX | 40 min |
Nearby
Tornado Warnings in North Carolina, 2006Every tornado warning in 2006Tornadoes in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.